Discrete & Computational Geometry

, Volume 48, Issue 3, pp 777–782 | Cite as

The Structure of Cube Tilings Under Symmetry Conditions

  • Andrzej P. Kisielewicz
  • Krzysztof PrzesławskiEmail author
Open Access


Let m 1,…,m d be positive integers, and let G be a subgroup of ℤ d such that m 1ℤ×⋯×m d ℤ⊆G. It is easily seen that if a unit cube tiling [0,1) d +t,tT, of ℝ d is invariant under the action of G, then for every tT, the number |T∩(t+ℤ d )∩[0,m 1)×⋯×[0,m d )| is divisible by |G|. We give sufficient conditions under which this number is divisible by a multiple of |G|. Moreover, a relation between this result and the Minkowski–Hajós theorem on lattice cube tilings is discussed.


Cube tiling 

1 Introduction

An interest in cube tilings of ℝ d originated from the following question raised by Hermann Minkowski [29]: Characterize lattices Λ⊂ℝ d such that [0,1) d +λ, λΛ, is a cube tiling. Minkowski conjectured that such a lattice Λ is of the form A d , where A is a lower triangular matrix for which every entry on the main diagonal equals 1. By a simple inductive argument it is equivalent to showing that Λ contains an element of the standard basis. Geometrically, it means that the tiling [0,1) d +λ, λΛ, contains a column. This inspired Ott-Heinrich Keller [16, 17] to consider the problem of the existence of columns in arbitrary (nonlattice) cube tilings. Eventually, Minkowski’s conjecture has been confirmed by Győrgy Hajós [11], while Jeffrey Lagarias and Peter Shor [24] constructed a cube tiling without columns in dimension 10. Geometric and algebraic questions stemming from these problems attracted quite a number of researchers; see, e.g., [2, 3, 5, 6, 18, 20, 25, 26, 27, 28, 30, 35].

Numerous authors pay their attention to tilings by clusters of cubes; see, e.g., [10, 12, 13, 21, 31, 32, 33, 34]. Their investigations are rooted in coding theory and the Golomb–Welch conjecture [9]. These authors often deal with cubes which have their corners in ℤ d and therefore the cluster tilings considered by them reduce to specific partitions of ℤ d . Other partitions of ℤ d called disjoint covering systems are discussed in number theory; see, e.g., [1, 7].

A new stimulus to the theory of tilings came from Fuglede’s conjecture [8]. A number of papers appeared at almost the same time where the set determining a cube tiling is characterized as follows: [0,1) d +t, tT, is a cube tiling of ℝ d if and only if the system of functions \(\exp(2\pi\operatorname{i}\langle t, x\rangle)\), tT, is an orthonormal basis of L 2([0,1] d ) ([14, 15, 21, 23]).

A reader who seeks an exposition concerning cube tilings is advised to consult [22, 33, 36].

In this work we shall be concerned with cube tilings of ℝ d that are invariant under the action of certain groups of translations. Let G⊂ℝ d be a group. A cube tiling [0,1) d +t, tT, is G-invariant if T is G-invariant; that is, t+xT whenever tT and xG. Let us remark that if T is a lattice, then the cube tiling is T-invariant. Observe that every G-invariant cube tiling leads to a tiling by clusters, where the union of all cubes [0,1)+g, gG, serves as a prototile.

Let m=(m 1,…,m d ) be a vector whose coordinates are positive integers, and let e 1,…,e d be the standard basis of ℝ d . We say that the tiling [0,1) d +t, tT, is m-periodic if it is invariant under the action of the group generated by the vectors m i e i , i=1,…,d. (If m is unspecified, then we simply say that the tiling is periodic.) Our main result reads as follows.

Theorem 1

Let m be a vector whose coordinates are positive integers, and G be a subgroup of d such that m 1ℤ×⋯×m d ℤ⊆G. Let [0,1) d +t, tT, be a G-invariant cube tiling of d . Let G i =G∩ℤe i , and μ i =|ℤ/G i |. Then for every tT, the number |T∩(t+ℤ d )∩[0,m 1)×⋯×[0,m d )| is divisible by \(\operatorname{GCD}(\mu_{1},\ldots, \mu_{d}) |G|\).

We found it convenient to express our theorem in terms of cube tilings of flat tori.

For a given m, we define the (flat) torus \(\mathbb{T}^{d}_{\boldsymbol{m}}\) as the set [0,m 1)×⋯×[0,m d ) with addition \(\operatorname{mod} \boldsymbol{m}\):
$$x\oplus y:=\bigl((x_1+y_1)\operatorname{mod} m_1,\ldots, (x_d+y_d)\operatorname{mod} m_d\bigr). $$

Cubes in \(\mathbb{T}_{\boldsymbol{m}}^{d}\) are the sets of the form [0,1) d t, where \(t\in \mathbb{T}_{\boldsymbol{m}}^{d}\). We say that \(T\subset \mathbb{T}_{\boldsymbol{m}}^{d}\) determines a cube tiling of \(\mathbb{T}_{\boldsymbol{m}}^{d}\) if the family Open image in new window is a tiling, that is, elements of Open image in new window cover \(\mathbb{T}_{\boldsymbol{m}}^{d}\) and are pairwise disjoint. Each m-periodic cube tiling of ℝ d defines a cube tiling of \(\mathbb{T}^{d}_{\boldsymbol{m}}\) in an obvious manner. Those sets which determine cube tilings of \(\mathbb{T}^{d}_{\boldsymbol{m}}\) are characterized as follows:

Lemma 2

T determines a cube tiling of \(\mathbb{T}^{d}_{\boldsymbol{m}}\) if and only if
  1. (1)

    |T|=m 1×⋯×m d ,

  2. (2)

    for every pair x, \(y\in \mathbb{T}_{\boldsymbol{m}}\), there is i∈[d] such that x i y i is a nonzero integer (Keller’s condition).


(Compare [36, Lemma 8.3].)

Let us mention that the notion of G-invariance carries over to cube tilings of \(\mathbb{T}^{d}_{\boldsymbol{m}}\). The integer lattice in \(\mathbb{T}^{d}_{\boldsymbol{m}}\) is the subset \(\mathbb{Z}^{d}_{\boldsymbol{m}}:=\mathbb{Z}_{m_{1}}\times\cdots\times \mathbb{Z}_{m_{d}}\) of \(\mathbb{T}^{d}_{\boldsymbol{m}}\) consisting of all vectors with integer coordinates. If T determines a cube tiling Open image in new window of \(\mathbb{T}^{d}_{\boldsymbol{m}}\) and xT, then the family [0,1) d t, \(t\in T\cap (x\oplus \mathbb{Z}^{d}_{\boldsymbol{m}})\), is said to be a simple component of the tiling Open image in new window . In light of Lemma 2, we shall be mostly concerned with sets that determine cube tilings rather than cube tilings themselves. Therefore, we shall refer to \(T\cap (x\oplus \mathbb{Z}^{d}_{\boldsymbol{m}})\) as a simple component of T. For u∈[0,1) d , let \(C_{u}:=T\cap (u\oplus \mathbb{Z}^{d}_{\boldsymbol{m}})\). It is clear that if C u is nonempty, then it is a simple component of T. Moreover, for each simple component C of T, there is a unique element u∈[0,1) d such that C=C u .

Theorem 1 can now be stated for the flat tori (Fig. 1).
Fig. 1

The G-invariant cube tiling of \(\mathbb{T}^{3}_{(2,2,2)}\) determined by T={(0,0,0),(0,0,1),(1,1,0),(1,1,1),(1,0,1/4),(1,0,5/4),(0,1,1/4),(0,1,5/4)}. The group G consists of two elements, (0,0,0) and (1,1,1)

Theorem 3

Let T determine a cube tiling of \(\mathbb{T}^{d}_{\boldsymbol{m}}\). Let G be a subgroup of \(\mathbb{Z}^{d}_{\boldsymbol{m}}\). Let \(G^{i}= G\cap(\mathbb{Z}_{m_{i}}\boldsymbol{e}_{i})\), where e i is the ith element of the standard basis, and μ i =m i /|G i |. If T is G-invariant, then each simple component of T has its cardinality divisible by \(\operatorname{GCD}(\mu_{1},\ldots, \mu_{d}) |G|\).

2 Proof of the Main Result

We shall need the following:

Lemma 4

Let V be a nonempty subset of [0,1) d . If for every vV and every i∈[d], there is yV such that v q =y q whenever qi and v i y i , then for every vV, there is uV such that v r u r whenever r∈[d].


By our assumptions, one can construct a sequence v j , j=0,…,d, consisting of elements of V such that v 0=v and \(v^{j}_{q}=v^{j-1}_{q}\) for qj and \(v^{j}_{j}\neq v^{j-1}_{j}\) for j∈[d]. Now, it suffices to set u=v d . □

Proof of Theorem 3

If the theorem were false, then there would exist a counterexample with minimal d. Clearly, d>1, as for d=1, the theorem is evidently true. Let \(n=\operatorname{GCD}(\mu_{1},\ldots, \mu_{d}) |G|\), and let V⊂[0,1) d consist of all v such that C v is a simple component of T and |C v | is not divisible by n. As a hypothetical counterexample is under discussion, V is nonempty. We are going to show that V satisfies the assumptions of Lemma 4. We have to check only the case i=d, as for the remaining cases, the same reasoning applies. Let us define Open image in new window by the formula s(t)=(t 1,…,t d−1,⌊t d ⌋). Let S=s(T). By Lemma 2, s restricted to T is a one-to-one mapping, and S determines a cube tiling of \(\mathbb{T}^{d}_{\boldsymbol{m}}\). Moreover, since G is a subgroup of \(\mathbb{Z}^{d}_{\boldsymbol{m}}\), it follows easily from the definition of S that
$$S\oplus G=\{s\oplus g\colon s\in S,\, g\in G\}=S. $$
For z∈[0,1) d , let \(B_{z}=S\cap(z\oplus \mathbb{Z}^{d}_{\boldsymbol{m}})\). If xT∩[0,1) d , then z=s(x)∈S∩[0,1) d , and B z is a simple component of S. Let m′=(m 1,…,m d−1). Then, by the definition of S, there are sets \(S_{i}\subset \mathbb{T}_{{\boldsymbol{m}}'}\), \(i\in \mathbb{Z}_{m_{d}}\), such that
$$S=S_0\times\{0\}\cup\cdots\cup S_{m_{d}-1}\times \{m_{d}-1\}. $$
Since S determines a cube tiling, each of the sets S i , \(i\in \mathbb{Z}_{m_{d}}\), determines a cube tiling of \(\mathbb{T}_{{\boldsymbol{m}}'}\). Let G′ be the subgroup of \(\mathbb{T}_{{\boldsymbol{m}}'}\) defined by the equation G′×{0}={gG:g d =0}. By the definition of S i and the fact that SG=S we have S i G′=S i . Let \(G'^{i}=G'\cap (\mathbb{Z}_{m_{i}}\boldsymbol{e}_{i})\) for i∈[d−1]. Clearly, G i G i . Let zS∩[0,1) d . The component B z decomposes in a similar way to S:
$$B_z=B_{0}\times\{0\}\cup\cdots\cup B_{m_{d}-1}\times \{m_{d}-1\}. $$
If B i is nonempty, then it is a simple component of S i . By induction, |B i | is divisible by \(n'=\operatorname{GCD}(\mu_{1},\ldots, \mu_{d-1}) |G'|\) for every \(i\in \mathbb{Z}_{m_{d}}\). Let H={g d :gG}. Since B z is G-invariant, we have |B i |=|B j | for every pair \(i, j\in \mathbb{Z}_{m_{d}}\) such that ijH. Therefore, |B z | is divisible by \(n'|H|=\operatorname{GCD}(\mu_{1},\ldots, \mu_{d-1})|G|\). A fortiori, |B z | is divisible by n. Let z=s(v), where vV, and let E v ={w∈[0,1) d T:s(w)=z}. Obviously B z is a disjoint union of the sets s(C w ), wE v . Therefore, \(|B_{z}|=\sum_{w\in E_{v}} |C_{w}|\). Since vE v and the number n divides |B z |, and does not divide |C v |, it follows that there is yE v ∖{v} such that n does not divide |C y | as well. Thus, y belongs to V, and since s(v)=s(y), we have v q =y q whenever qi(=d). It means that V satisfies the assumptions of Lemma 4 as expected. Consequently, there are two elements v and u in V such that v r u r whenever r∈[d]. Let tC v and t′∈C u . Then \(t_{j}-t'_{j}\) is not an integer for any j∈[d], which violates Keller’s condition (Lemma 2). □

3 Remarks

A nonnegative integer n is representable by m∈ℕ d if there are nonnegative integers n 1,…,n d such that
$$n=n_1m_1+\cdots+n_dm_d. $$
We have proved the following theorem [19], appealing to the result of Coopersmith and Steinberger on cyclotomic arrays [4]:

Theorem 5

If T determines a cube tiling of a torus \(\mathbb{T}_{\boldsymbol{m}}^{d}\) and C is a simple component of T, then |C| is m-representable.

It is a weakness of Theorem 3 that it is not a generalization of Theorem 5. The conjectural generalization should be the following:

Let T determine a cube tiling of \(\mathbb{T}^{d}_{\boldsymbol{m}}\) . Let G be a subgroup of \(\mathbb{Z}^{d}_{\boldsymbol{m}}\) . Let \(G^{i}= G\cap(\mathbb{Z}_{m_{i}}\boldsymbol{e}_{i})\) , where e i is the ith element of the standard basis, and μ i =m i /|G i |. If T is G-invariant, then each simple component of T has the cardinality representable by (μ 1|G|,…,μ d |G|).

Such a generalization would lead, for example, to a new proof of the Minkowski–Hajós theorem on lattice cube tilings. We need less for this particular purpose. It would suffice to prove that, under the assumptions of Theorem 3, if all the numbers μ 1,…,μ d are greater than 1, then at least one of the simple components of T has cardinality greater than |G|. Theorem 3, as it is, suffices to show a restricted p-adic version of the Minkowski–Hajós theorem:

Let Λ⊂ℝ d be a cube tiling lattice. Suppose that there are a prime p and a positive integer k such that p k e i Λ for each i∈[d]. Then there is j∈[d] such that e j Λ.

Indeed, let T={λ mod m:λΛ}, where m=(p k ,…,p k ). By the fact that p k e i Λ for i∈[d], it follows that T determines a cube tiling of \(\mathbb{T}^{d}_{\boldsymbol{m}}\). Since Λ is a subgroup of ℝ d , T is a subgroup of \(\mathbb{T}^{d}_{\boldsymbol{m}}\). Let \(G=\mathbb{Z}^{d}_{\boldsymbol{m}}\cap T \). Then G is a nonempty subgroup of T, as 0∈G. Therefore, T is G-invariant. By Theorem 3, the number \(|\mathbb{Z}^{d}_{\boldsymbol{m}}\cap T|=|G|\) is divisible by \(\operatorname{GCD}(\mu_{1},\ldots, \mu_{d}) |G|\), which, by taking into account that all μ i are powers of p, readily implies that there is j such that μ j =1. Thus, p k =|G j |, and consequently, e j G j T.


Open Access

This article is distributed under the terms of the Creative Commons Attribution License which permits any use, distribution, and reproduction in any medium, provided the original author(s) and the source are credited.


  1. 1.
    Berger, M.A., Felzenbaum, A., Fraenkel, A.: A non-analytic proof of the Newman–Znám result for disjoint covering systems. Combinatorica 6, 235–243 (1986) MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Corrádi, K., Szabó, S.: Cube tiling and covering a complete graph. Discrete Math. 85, 319–321 (1990) MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Corrádi, K., Szabó, S.: A combinatorial approach for Keller’s conjecture. Period. Math. Hung. 21, 95–100 (1990) zbMATHCrossRefGoogle Scholar
  4. 4.
    Coppersmith, D., Steinberger, J.: On the entry sum of cyclotomic arrays. Integers 6, A28 (2006) MathSciNetGoogle Scholar
  5. 5.
    Dutour Sikirić, M., Itoh, Y.: Combinatorial cube packings in the cube and the torus. Eur. J. Comb. 31, 517–534 (2010) zbMATHCrossRefGoogle Scholar
  6. 6.
    Dutour Sikirić, M., Itoh, Y., Poyarkov, A.: Cube packings, second moment and holes. Eur. J. Comb. 28, 715–725 (2007) zbMATHCrossRefGoogle Scholar
  7. 7.
    Feldman, D., Propp, J., Robins, S.: Tiling lattices with sublattices, I. Discrete Comput. Geom. 46, 184–186 (2011) MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Fuglede, B.: Commuting self-adjoint partial differential operators and a group theoretic problem. J. Funct. Anal. 16, 101–121 (1974) MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Golomb, S., Welch, L.: Perfect codes in the Lee metric and the packing of polyominoes. SIAM J. Appl. Math. 18, 302–317 (1970) MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Gravier, S., Mollard, M., Payan, Ch.: On the non-existence of 3-dimensional tiling in the Lee metric. Eur. J. Comb. 19, 567–572 (1998) MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Hajós, G.: Über einfache und mehrfache Bedeckung des n-dimensionalen Raumes mit einem Würfelgitter. Math. Z. 47, 427–467 (1941) MathSciNetCrossRefGoogle Scholar
  12. 12.
    Horak, P., Al Bdaiwi, B.: Non-periodic tilings of ℝn by crosses. Discrete Comput. Geom. 47, 1–16 (2012) MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Horak, P.: Tilings in Lee metric. Eur. J. Comb. 30, 480–489 (2009) MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Iosevich, A., Pedersen, S.: Spectral and tiling properties of the unit cube. Int. Math. Res. Not. 16, 819–828 (1998) MathSciNetCrossRefGoogle Scholar
  15. 15.
    Jorgensen, P., Pedersen, S.: Spectral pairs in Cartesian coordinates. J. Fourier Anal. Appl. 5, 285–302 (1999) MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Keller, O.H.: Über die lückenlose Erfüllung des Raumes Würfeln. J. Reine Angew. Math. 163, 231–248 (1930) zbMATHGoogle Scholar
  17. 17.
    Keller, O.H.: Ein Satz über die lückenlose Erfüllung des 5- und 6-dimensionalen Raumes mit Würfeln. J. Reine Angew. Math. 177, 61–64 (1937) Google Scholar
  18. 18.
    Kisielewicz, A.P., Przesławski, K.: Polyboxes, cube tilings and rigidity. Discrete Comput. Geom. 40, 1–30 (2008) MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    Kisielewicz, A.P., Przesławski, K.: The coin exchange problem and the structure of cube tilings. Electron. J. Combin. 19(2), P26 (2012) Google Scholar
  20. 20.
    Kolountzakis, M.N.: Lattice tilings by cubes: whole, notched and extended. Electron. J. Comb. 5, R14, 11 (1998) MathSciNetGoogle Scholar
  21. 21.
    Kolountzakis, M.N.: Packing, tiling, orthogonality and completeness. Bull. Lond. Math. Soc. 32, 589–599 (2000) MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    Kolountzakis, M.N.: The study of translational tiling with Fourier analysis. In: Fourier Analysis and Convexity. Appl. Numer. Harmon. Anal, pp. 131–187. Birkhäuser, Boston (2004) CrossRefGoogle Scholar
  23. 23.
    Lagarias, J.C., Reeds, J.A., Wang, Y.: Orthonormal bases of exponentials for the n-cube. Duke Math. J. 103, 25–37 (2000) MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    Lagarias, J.C., Shor, P.W.: Keller’s cube-tiling conjecture is false in high dimensions. Bull. Am. Math. Soc. 27, 279–287 (1992) MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    Lagarias, J.C., Shor, P.W.: Cube tilings and nonlinear codes. Discrete Comput. Geom. 11, 359–391 (1994) MathSciNetzbMATHCrossRefGoogle Scholar
  26. 26.
    Łysakowska, M., Przesławski, K.: On the structure of cube tilings and unextendible systems of cubes in low dimensions. Eur. J. Comb. 32, 1417–1427 (2011) zbMATHCrossRefGoogle Scholar
  27. 27.
    Łysakowska, M., Przesławski, K.: Keller’s conjecture on the existence of columns in cube tilings of ℝn. Adv. Geom. 12, 329–352 (2012) zbMATHCrossRefGoogle Scholar
  28. 28.
    Mackey, J.: A cube tiling of dimension eight with no facesharing. Discrete Comput. Geom. 28, 275–279 (2002) MathSciNetzbMATHCrossRefGoogle Scholar
  29. 29.
    Minkowski, H.: Diophantische Approximationen. Teubner, Leipzig (1907) zbMATHGoogle Scholar
  30. 30.
    Perron, O.: Über lückenlose Ausfüllung des n-dimensionalen Raumes durch kongruente Würfel. Math. Z. 46, 1–26 (1940) MathSciNetCrossRefGoogle Scholar
  31. 31.
    Schwartz, M.: Quasi-cross lattice tilings with applications to flash memory. IEEE Trans. Inf. Theory 58, 2397–2405 (2012) CrossRefGoogle Scholar
  32. 32.
    Stein, S.K.: Tiling, packing, and covering by clusters. Rocky Mt. J. Math. 16, 277–321 (1986) zbMATHCrossRefGoogle Scholar
  33. 33.
    Stein, S.K., Szabó, S.: Algebra and Tiling: Homomorphisms in the Service of Geometry. American Mathematical Association, Washington (1994) zbMATHGoogle Scholar
  34. 34.
    Špacapan, S.: Non-existence of face-to-face four dimensional tiling in the Lee metric. Eur. J. Comb. 28, 127–133 (2007) zbMATHCrossRefGoogle Scholar
  35. 35.
    Szabó, S.: Cube tilings as contributions of algebra to geometry. Beiträge Algebra Geom. 34, 63–75 (1993) zbMATHGoogle Scholar
  36. 36.
    Zong, C.: The Cube: A Window to Convex and Discrete Geometry. Cambridge Tracts in Mathematics, vol. 168. Cambridge University Press, Cambridge (2006) zbMATHCrossRefGoogle Scholar

Copyright information

© The Author(s) 2012

Authors and Affiliations

  • Andrzej P. Kisielewicz
    • 1
  • Krzysztof Przesławski
    • 1
    Email author
  1. 1.Wydział Matematyki, Informatyki i EkonometriiUniwersytet ZielonogórskiZielona GóraPoland

Personalised recommendations